Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The Markoff spectrum and minima of indefinite binary quadratic forms

Author: Mary E. Gbur
Journal: Proc. Amer. Math. Soc. 63 (1977), 17-22
MSC: Primary 10E20; Secondary 10F20
MathSciNet review: 0434963
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently T.W. Cusick has shown that the Lagrange spectrum is the closure of the Markoff values of completely periodic doubly infinite sequences. In this note it is proved that if the Markoff value of a sequence M is attained at least three times, then M is a completely periodic sequence. We also show that if the minimum of an indefinite binary quadratic form is attained at least three times, then the form is equivalent to a rational form.

References [Enhancements On Off] (What's this?)

  • [1] T.W. Cusick, The connection between the Lagrange and Markoff spectra, Duke Math. J. 42 (1975), 507-517. MR 51 #10240. MR 0374040 (51:10240)
  • [2] B.N. Delone and D.K. Faddeev, The theory of irrationalities of the third degree, Trudy Mat. Inst. Steklov. 11 (1940); English transl., Transl. Math. Monographs, vol. 10, Amer. Math. Soc., Providence, R.I., 1964, Supplement I, Sections 3,5. MR 2, 349d; 28 #3955. MR 0004269 (2:349d)
  • [3] L. E. Dickson, Introduction to the theory of numbers, Univ. of Chicago Press, Chicago, 1929, Chap. VII.
  • [4] G. A. Freĭman, Noncoincidence of the Markov and Lagrange Spectra, Mat. Zametki 3 (1968), 195-200 = Math. Notes 3 (1968), 125-128. MR 37 #2695. MR 0227110 (37:2695)
  • [5] M. Hall, Jr., The Markoff spectrum, Acta Arith. 18 (1971), 387-399. MR 45 #5084. MR 0296023 (45:5084)
  • [6] A. G. Kuroš, Matematika v SSSR za sorok let 1917-1957, vol. 1, State Publications, Physical-Mathematical Literature, Moscow, 1959. MR 0115874 (22:6672)
  • [7] Å. Lindgren, One-sided minima of indefinite binary quadratic forms and one-sided diophantine approximations, Ark. Mat. 13 (1975), 287-302. MR 52 #8042. MR 0387197 (52:8042)
  • [8] A. Markoff, Sur les formes binaires indéfinies, Math. Ann. 15 (1879), 381-406.
  • [9] O. Perron, Die Lehre von der Kettenbrüche, Chelsea, New York, 1929.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10E20, 10F20

Retrieve articles in all journals with MSC: 10E20, 10F20

Additional Information

PII: S 0002-9939(1977)0434963-2
Article copyright: © Copyright 1977 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia